You may have too much vitamin D if you experience stomach discomfort, unusual mental symptoms, or kidney problems. Excessive vitamin D also shows up in a blood test.
Vitamin D plays an important role in maintaining health. It’s necessary for the growth and development of your muscle cells, proper functioning of the innate and adaptive immune system, maintenance of the health of your skeletal system, and more (
Because vitamin D deficiency is more common, many people use vitamin D supplements to maintain healthy vitamin D levels. But too much vitamin D can also lead to health problems.
Signs of too much vitamin D include:
Elevated blood levels
In order for vitamin D to reach toxic or dangerous levels in the body, it needs to exceed 100 nanograms (ng) per milliliter (mL).
Even when taking high dose vitamin D supplements, it’s unlikely that a healthy person’s blood vitamin D levels would come close to reaching excessive or toxic levels.
Most cases of vitamin D toxicity are caused by inappropriate supplement dosing and prescription errors.
For example, in a 2020 case report, a 73-year-old man developed vitamin D toxicity after taking 10,000 IU of vitamin D per day for many years (
In another 2020 case report, a 56-year-old woman who took an average of 130,000 IU of vitamin D per day for 20 months in hopes of improving symptoms of multiple sclerosis was hospitalized for symptoms including nausea, vomiting, and muscle weakness.
Her vitamin D levels were discovered to be 265 ng/mL, which equals 130,000 IU and is over 30 times the generally recommended safe upper limit of 4,000 IU per day (
Keep in mind that people who are low or deficient in vitamin D may need to take much higher levels than the safe upper limit to reach and maintain optimal vitamin D levels.
However, make sure to consult a healthcare professional on what dosage you should take. This will help you avoid potentially inappropriate or dangerous dosing.
Vitamin D levels greater than 100 ng/mL may be harmful. Toxicity symptoms have been reported at extremely high blood levels in cases where people took megadoses (very high doses) of vitamin D supplements for extended periods of time.
Elevated blood calcium levels
Vitamin D helps your body absorb calcium from the food you eat. In fact, this is one of its most important roles.
However, if your vitamin D intake is excessive, your blood calcium may reach levels that can cause unpleasant and potentially dangerous symptoms.
Symptoms of hypercalcemia include:
- digestive distress, such as vomiting, nausea, constipation, and stomach pain
- fatigue, dizziness, hallucinations, and confusion
- loss of appetite
- excessive urination
- kidney stones, kidney injury, and even kidney failure
- high blood pressure and abnormal heart rhythms
Hypercalcemia typically develops after people take megadoses of vitamin D for a prolonged period of time.
Research shows that adults taking more than 10,000 IU of vitamin D daily who exhibit symptoms should be evaluated for hypercalcemia (
In the 2020 case report mentioned earlier, the woman who took an average of 130,000 IU of vitamin D per day for 20 months was also hospitalized for symptoms related to hypercalcemia (
These included nausea, vomiting, muscle weakness, and kidney injury. Her blood calcium levels were 3.23 mmol/L (12.9 mg/dL) (
Hypercalcemia can be life threatening and requires immediate medical attention.
Taking too much vitamin D may result in excessive absorption of calcium, which can cause several potentially dangerous symptoms.
The main side effects of excessive vitamin D levels are related to excessive calcium in the blood (
Some of the main symptoms of hypercalcemia include:
- poor appetite
However, not all people with hypercalcemia experience the exact same symptoms.
One woman experienced nausea and weight loss after taking a supplement that was later found to contain 78 times more vitamin D than stated on the label (
Importantly, these symptoms occurred in response to extremely high doses of vitamin D3, which led to calcium levels greater than 12 mg/dL.
For example, an 18-month-old child who was given 50,000 IU of vitamin D3 for 3 months experienced diarrhea, stomach pain, and other symptoms. These symptoms resolved after the child stopped taking the supplements (
Taking vitamin D can increase levels of calcium in the blood, and too much calcium can cause side effects. If you take large doses of vitamin D, you may experience stomach pain, loss of appetite, constipation, or diarrhea as a result of elevated calcium levels.
Altered mental status
Hypercalcemia can lead to altered mental status in people with vitamin D toxicity.
People with vitamin D toxicity–induced hypercalcemia commonly have symptoms like confusion, depression, and psychosis. In extreme cases, coma has been reported (
In a 2021 case report, a 64-year-old man accidentally took 200,000 IU of vitamin D per day because he misunderstood medication instructions. He showed altered mental status and other serious symptoms related to hypercalcemia.
He remained agitated and confused for the first 10 days of his stay in the hospital, but his symptoms gradually improved as his calcium levels dropped. It took about 18 days for his calcium to return to the expected levels (
Vitamin D toxicity can cause symptoms like confusion, agitation, and unresponsiveness. This also appears to result from elevated calcium levels, which high doses of vitamin D can cause.
In some cases, vitamin D toxicity can result in kidney injury and even kidney failure.
This is because having too much vitamin D in the body can lead to high levels of calcium, which can lead to water loss through too much urination and calcification of the kidneys (
Hypercalcemia can also cause the blood vessels of the kidneys to constrict, which leads to decreased kidney function (
Interestingly, a vitamin D deficiency can also harm the kidneys and lead to severe complications in those with kidney disease. That’s one reason why maintaining optimal blood levels of vitamin D is critical (
Too much vitamin D may lead to kidney injury and can even lead to kidney failure in some cases, due to elevated calcium levels.
Vitamin D supplements are considered very safe, and toxicity is uncommon. This is because a healthy person would need to take extremely large doses of vitamin D over time in order to reach toxic or dangerous levels in the body (
However, vitamin D toxicity is more common in people with certain medical conditions. These include (
- granulomatous disorders
- congenital disorders
- some lymphomas
- dysregulated vitamin D metabolism
Although uncommon, vitamin D toxicity can occur, especially in cases of:
- accidental overdose
- prescription errors
- misuse of high dose vitamin D supplements
Vitamin D toxicity goes by a few other names, including hypervitaminosis D and vitamin D intoxication.
Healthcare professionals may recommend people who are very low in vitamin D take very high weekly doses of 50,000 IU for 8 weeks, followed by a maintenance dose of 2,000 IU per day after their levels reach 30 ng/mL (
Your doctor will decide the most appropriate dose of vitamin D for you, depending on your vitamin D levels and your overall health.
Even though vitamin D toxicity isn’t common, you may be at risk if you misuse over-the-counter vitamin D supplements, prescription vitamin D supplements, or injections.
If you’re taking very high dose vitamin D supplements or are receiving vitamin D injections, your doctor will monitor your vitamin D levels to ensure they aren’t becoming potentially dangerous.
Avoid taking high dose vitamin D supplements unless your healthcare professional recommends them.
Vitamin D deficiency is quite common. For this reason, many people need to take vitamin D supplements. However, it’s important to avoid taking high dose vitamin D supplements, except with the guidance of a healthcare professional.
Toxicity is unlikely if you keep your daily intake levels below 10,000 IU per day and avoid excessively high intakes of vitamin D supplements (
Is 5000 IU of vitamin D too much?
Experts recommend that people with typical vitamin D levels do not exceed 4,000 IU of vitamin D per day (
Can too much vitamin D make you tired?
Fatigue can be a symptom of excess vitamin D, though it could also be a symptom of deficiency and other conditions (
Vitamin D is extremely important for your overall health. Even if you follow a healthy diet, you may require supplements to achieve optimal blood levels.
However, it’s also possible to have too much of a good thing. Make sure to avoid excessive doses of vitamin D. Generally, for people with adequate vitamin D levels, taking supplements of 4,000 IU or fewer per day is considered safe.